Iowa, 2011Flooding in Iowa, June 15 to 30, 2011
June 15 to 30, 2011 · NWS DMX · 2 events in 2 counties and zones
Heavy rainfall moved across northern Iowa and southern Minnesota. The rain resulted in rises along the upper reaches of the Des Moines River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- $105,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall moved across northern Iowa and southern Minnesota. The rain resulted in rises along the upper reaches of the Des Moines River. With the rain falling in the headwaters area of the river, the flooding lasted through the rest of the month. Much of the flooding was limited to agricultural lands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 11:13 PM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Jun 14, 11:13 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1213 AM CDT WED JUN 15 2011
...UPDATED AVIATION DISCUSSION...
.SHORT TERM /TONIGHT/...
AREA OF LOW PRESSURE CONTINUES OVER NORTHEAST KS LATE THIS
AFTERNOON. WARM FRONT HAS MADE IT INTO SOUTHERN IA AND TEMPS HAVE
RISEN INTO THE LOWER 80S. MLCAPE NOW 500 TO 1500 ACROSS THE
SOUTHWEST IN THE WARM SECTOR...BUT CAP CONTINUES FOR NOW. MUCAPE
ALSO 500 TO 2000 ACROSS THE REGION WITH STORMS FIRING ALONG THE
LEADING EDGE OVER NORTHERN AREAS. THOUGH THE MCS NOW OVER MN SHOULD
REMAIN TIED TO THE SFC TROUGH THERE...SOME CONCERNS THAT IT COULD
BUILD ESE WITH TIME IF COLD POOL GETS GOING. THIS WOULD AFFECT
NORTHERN IA WITH HEAVIER RAINFALL. THIS WILL NEED TO BE WATCHED
THROUGH THE EVENING. FARTHER SOUTH...IT WILL TAKE A FEW HOURS
YET...22Z TO 01Z FOR CAP TO ERODE BUT CONVECTION THAT SHOULD DEVELOP
ALONG THE COLD FRONT IN EASTERN KS WILL BEGIN TO MOVE EAST INTO THE
WARM SECTOR AND ALONG THE WARM FRONT OVER SOUTHERN IOWA AND NORTHERN
MISSOURI. ONE NOTICEABLE DIFFERENCE FROM LAST NIGHT IS THE H850 LOW
LEVEL JET WHICH WILL SHIFT SLIGHTLY EAST LATER THIS EVENING AND
FOCUS BEST MASS CONVERGENCE MORE EAST AND SOUTH OF THE AREA THAN
LAST NIGHT. THIS MAY HELP KEEP THE HEAVIEST RAINFALL AWAY FROM AREAS
THAT SAW THE WORST LAST NIGHT. LOWS TONIGHT WILL REMAIN IN THE UPPER
50S TO LOWER 60S OVER THE REGION.
.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
SHORT WAVE WILL PULL EASTWARD WITH PRECIPITATION QUICKLY
DIMINISHING ACROSS THE CWA EARLY WEDNESDAY. SURFACE HIGH PRESSURE
WILL BUILD IN BELOW A WEAK UPPER LEVEL RIDGE FOR WEDNESDAY WHICH
WILL ALLOW FOR A BRIEF DRY SPELL BEFORE A WET PATTERN SETS UP FOR
EXTENDED. A WEAK SHORTWAVE WILL PUSH ACROSS RIDGE SPARKING CHANCES
FOR SHOWERS AND THUNDERSTORMS THURSDAY...AND SURFACE LOW PRESSURE
WILL DEVELOP IN SOUTHERN PLAINS. THIS WILL SET THE STAGE FOR
ADDITIONAL OFF AND ON PRECIPITATION ACROSS CENTRAL IOWA THROUGHOUT
THE REMAINDER OF THE PERIOD AS SHORTWAVES TRACK ACROSS RIDGE
INTERACTING WITH FRONT ACROSS IOWA. EXPECT TO SEE A BREAK IN
PRECIPITATION SUNDAY INTO MONDAY WITH LOW BEGINNING TO PULL
NORTHWARD...BEFORE STRONG UPPER LEVEL LOW PUSHES EASTWARD ACROSS
NORTHERN PLAINS...BREAKING UPPER LEVEL RIDGE LATE IN THE PERIOD.
ONCE AGAIN HIGH RAINFALL TOTALS ARE LIKELY ACROSS THE REGION WITH
THESE PERIODS OR RAIN...ESPECIALLY IN THUNDERSTORMS.
TEMPERATURES WILL GRADUALLY WARM...AND WILL REMAIN SLIGHTLY ABOVE
NORMAL. EXPECT WINDY CONDITIONS WEDNESDAY WITH GOOD DAYTIME
MIXING.
..HYDROLOGY...
BECAUSE OF THE UNCERTAINTY IN INITIATION AND EVOLUTION...THE FLASH
FLOOD WATCH WILL BE CONTINUED DUE TO LOW FFG VALUES OVER MUCH OF
SOUTHERN AND CENTRAL IOWA WHICH ARE CURRENTLY RUNNING AT 1 INCH OR
LESS FOR ONE HOUR...AND 1 TO 2 INCHES FOR 3 HOUR VALUES. PWATS
REMAIN IN THE 1.3 TO 1.5 INCH RANGE WHICH COULD BE CONVERTED INTO 1
TO 3 INCH RAINFALL AMOUNTS IN SOME OF THE STRONGER THUNDERSTORMS.
&&
.AVIATION...15/06Z
SFC TROUGH ADVANCING EWD ACROSS THE AREA ATTM WILL MARK A WIND SHIFT
FROM ESE TO WNW...AND WILL ALSO LARGELY MEAN THE END OF TSTMS THAT
ARE CURRENTLY AFFECTING OR NEAR ALL OF THE TERMINALS. EXPECT PDS OF
TSRA AND/OR IFR/LOW MVFR CIGS/VSBYS OVER THE NEXT SEVERAL
HOURS...THEN IMPROVING CONDS BEHIND THE TROUGH WITH MAYBE SOME
LINGERING LOW CLDS/BR THROUGH SUNRISE THEN RAPID CLEARING LATER ON
WED MORNING. VFR CONDS ANTICIPATED FROM 12Z THROUGH THE END OF THE
TAF PD.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-GUTHRIE-
JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.
&&
SHORT TERM/HYDROLOGY...REV
LONG TERM...WILKINS
AVIATION...LEE
Hazardous weather outlook, Jun 14, 10:27 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1127 PM CDT TUE JUN 14 2011
IAZ057>062-070>075-081>086-092>097-160430-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1127 PM CDT TUE JUN 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
WIDESPREAD THUNDERSTORMS WILL CONTINUE OVERNIGHT. THE PRIMARY
THREAT WILL BE HEAVY RAINFALL AND FLASH FLOODING...BUT A FEW
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA OVERNIGHT.
NUMEROUS RIVER FLOOD WARNINGS ARE ALSO IN EFFECT. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NON SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST WEDNESDAY.
ADDITIONAL STORMS ARE FORECAST THURSDAY NIGHT AND FRIDAY AND
AGAIN SATURDAY NIGHT. A FEW SEVERE STORMS MAY OCCUR WITH THIS
ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
IAZ004>007-015>017-023>028-033>039-044>050-160430-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
1127 PM CDT TUE JUN 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
WIDESPREAD THUNDERSTORMS WILL CONTINUE TO PUSH ACROSS IOWA
TONIGHT. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NON SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST WEDNESDAY.
ADDITIONAL STORMS ARE FORECAST THURSDAY NIGHT AND FRIDAY AND
AGAIN SATURDAY NIGHT. A FEW SEVERE STORMS MAY OCCUR WITH THIS
ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH THIS
WEEK. RAINFALL REPORTS ARE ALSO APPRECIATED.
In the hours before
Special weather statement, Jun 14, 8:15 PM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT TUE JUN 14 2011
IAZ071>073-081>083-150315-
ADAIR-ADAMS-CLARKE-MADISON-UNION-WARREN-
915 PM CDT TUE JUN 14 2011
...HEAVY RAIN LIKELY PRODUCING SMALL STREAM FLOODING IN PARTS OF
SOUTH CENTRAL IOWA...
AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAINFALL FROM NEAR CORNING NORTHEAST
TO THE INDIANOLA AREA. THE STORMS WERE MOVING NORTHEAST AT AROUND
25 MPH.
HEAVY RAINFALL WHICH HAS FALLEN SINCE 700 PM ALONG WITH ADDITIONAL
RAINFALL IS LIKELY PRODUCING SMALL STREAM FLOODING IN PARTS OF
NORTHEAST ADAMS COUNTY AND SOUTHERN MADISON COUNTIES. THE MOST
LIKELY LOCATION FOR SMALL STREAM FLOODING IS ALONG JONES AND CLANTON
CREEKS ABOUT 10 MILES SOUTHEAST OF WINTERSET.
THIS AREA IS BEING CAREFULLY MONITORED AND IF HEAVY RAINFALL TRENDS
CONTINUE...A FLASH WARNING MAY BE NEEDED.
A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT ACROSS ALL OF SOUTH
CENTRAL IOWA.
JOHNSON
Special weather statement, Jun 14, 9:29 PM CST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1029 PM CDT TUE JUN 14 2011
IAZ074-075-083>086-094>097-150500-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...KNOXVILLE...OSKALOOSA...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...LEON...CORYDON...CENTERVILLE...
BLOOMFIELD
1029 PM CDT TUE JUN 14 2011
...THUNDERSTORMS PRODUCING HAIL...GUSTY WINDS...AND HEAVY RAIN
ACROSS PORTIONS OF SOUTHERN IOWA...
NUMEROUS THUNDERSTORMS ARE MOVING SLOWLY TOWARD THE EAST NORTHEAST
ACROSS PORTIONS OF SOUTHERN IOWA SOUTH OF INTERSTATE 80 AND EAST
OF INTERSTATE 35. SOME OF THESE STORMS ARE PRODUCING NICKEL SIZED
HAIL...WIND GUSTS TO AROUND 50 MPH...AND LOCALLY HEAVY RAINFALL
THAT MAY LEAD TO PONDING OF WATER ON ROADS AND FLOODING OF LOW
LYING AREAS.
LEE
Local storm report, Jun 14, 9:59 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1059 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL 1 NNW OTTUMWA 41.03N 92.43W
06/14/2011 E0.75 INCH WAPELLO IA TRAINED SPOTTER
&&
SKOWSpecial weather statement, Jun 14, 11:30 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1230 AM CDT WED JUN 15 2011
IAZ092-093-150600-
RINGGOLD-TAYLOR-
1230 AM CDT WED JUN 15 2011
...THUNDERSTORM PRODUCING HAIL AND GUSTY WINDS OVER PARTS OF TAYLOR
AND RINGGOLD COUNTIES...
AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL TAYLOR COUNTY...MOVING EAST AT
45 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS TO NEAR
50 MPH AND UP TO NICKEL SIZED HAIL.
LOCATIONS IMPACTED INCLUDE...
DIAGONAL... TINGLEY... MOUNT AYR...
LEE
Special weather statement, Jun 14, 11:33 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1233 AM CDT WED JUN 15 2011
IAZ096-097-150630-
APPANOOSE-DAVIS-
1233 AM CDT WED JUN 15 2011
...STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER FAR SOUTHERN
IOWA...
AT 1219 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHWESTERN WAPELLO
COUNTY TO EXTREME SOUTH CENTRAL APPANOOSE COUNTY...MOVING EAST AT 45
MPH.
RAINFALL WILL BE QUITE HEAVY AT TIMES WITH THESE STORMS...WHICH
COULD CAUSE SOME LOCALIZED FLOODING IN LOW LYING AREAS. THESE STORMS
COULD ALSO PRODUCE ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN
30 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
DRAKESVILLE... BLOOMFIELD... FLORIS...
PULASKI...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SKOW
Local storm report, Jun 15, 12:10 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
110 AM CDT WED JUN 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD OTTUMWA 41.02N 92.42W
06/15/2011 WAPELLO IA LAW ENFORCEMENT
HARROWS CREEK OUT OF ITS BANK AND FLOWING ACROSS WEST
SECOND STREET. CARS STRANDED ON NORTH JEFFERSON STREET.
PORTION OF THE 1600 BLOCK OF EAST MAIN STREET WASHED OUT
BY FLOOD WATERS. THESE ROADS WERE CLOSED BY LAW
ENFORCEMENT.
&&
SKOWFlood, Emmet
- When
- June 15, 1:55 AM CST to June 30, 11:59 PM CST
- Where
- Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.501, -94.912
Flood, Humboldt
- When
- June 18, 12:00 PM CST to June 30, 11:59 PM CST
- Where
- Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.722, -94.249
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Georgia, June 15, 201124 injured · $62,000 · 60 kt wind · 8 events
- Hail and Lightning Strike in Indiana, June 15, 20111 death · 1 injured · $150,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Georgia, June 15 to 16, 2011$7.8 million · 1.75 in hail · 55 events
- Heat in Oklahoma, June 15, 20111 death · 1 event
- Strong Wind in California, June 15 to 17, 20116 injured · $155,000 · 3 events
- Hail and Damaging Winds in Alabama, June 15 to 16, 20111 injured · $81,000 · 2.75 in hail · 48 events
- Damaging Winds in South Carolina, June 15, 2011$209,000 · 60 kt wind · 30 events
- Hail and Damaging Winds in South Carolina, June 15, 2011$300,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Tennessee, June 15, 2011$52,000 · 2.5 in hail · 45 events
- Flooding in Utah, June 15 to 23, 2011$300,000 · 3 events
- Flooding in Illinois, June 15 to 16, 2011$250,000 · 2 events
- Hail and Damaging Winds in Alabama, June 15 to 18, 20111 injured · $36,000 · 1.75 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311362, 311365.